California, 2014High Surf in California, August 26 to 27, 2014
August 26 to 27, 2014 · NWS LOX · 2 events in 2 counties and zones
Hurricane Marie, which reached Category 5 status, generated a very large southeast swell that impacted the coast of Southern California with high surf, dangerous rip currents and numerous damage to piers, breakwalls and other infrastructure. Based on historical data, this particular level of surf event occurs once every 10 years, but this particular event was the most significant in the last 30…
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Marie, which reached Category 5 status, generated a very large southeast swell that impacted the coast of Southern California with high surf, dangerous rip currents and numerous damage to piers, breakwalls and other infrastructure. Based on historical data, this particular level of surf event occurs once every 10 years, but this particular event was the most significant in the last 30 years. Surf heights between 15 and 20 feet were common at the peak of the event. At the Ports of Los Angeles and Long Beach, initial damages estimates of $20-40 million were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 26, 2:10 AM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 26, 2:10 AM PST, 3 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
310 AM PDT TUE AUG 26 2014
.SYNOPSIS...
SLIGHTLY BELOW NORMAL DAYTIME HIGHS ARE EXPECTED AGAIN TODAY WITH A
TROUGH OF LOW PRESSURE LINGERING OVER THE REGION. A SIGNIFICANT WARM
UP IS EXPECTED FOR THE SECOND HALF OF THE WEEK AS A RIDGE OF HIGH
PRESSURE DEVELOPS. THE HIGH PRESSURE WILL ALSO RESULT IN A SHRINKING
OF THE MARINE LAYER AND LESS NIGHT THROUGH MORNING LOW CLOUDS AND
FOG. A COOLING TREND IS THEN LIKELY INTO EARLY NEXT WEEK.
&&
.SHORT TERM (TODAY-THU)...LATEST FOG PRODUCT IMAGERY INDICATED CLEAR
SKIES ACROSS THE ENTIRE FORECAST AREA WITH STRATUS REMAINING OVER
THE OUTER WATERS. A FEW HIGH CLOUDS WERE EXITING SOUTHERN LA COUNTY.
LATEST ACARS SOUNDING INDICATED A WEAKER INVERSION AROUND 800 FT
DEEP. HAVE LEFT LA/VTU/SBA COUNTY SOUTH COAST CLEAR TODAY...BUT
WOULD NOT BE SURPRISED IF A FEW ROGUE LOW CLOUDS DEVELOPED ALONG THE
LA COUNTY COAST NEAR SUNRISE. HAVE LEFT IN PATCHY LOW CLOUDS FOR THE
CENTRAL COAST...BUT MIGHT BE PULLING THAT OUT OF THE FORECAST IN THE
NEXT FEW HOURS IF STRATUS STAYS OFFSHORE.
SYNOPTICALLY...HURRICANE MARIE WAS 950 MILES DUE SOUTH OF LOS
ANGELES. SHE WILL CONTINUE TO TRACK TO THE NORTHWEST AND WEAKEN
FURTHER MOVING INTO COOLER WATERS. A BROAD UPPER POSITIVELY TILTED
TROUGH OVER THE GREAT BASIN WILL CONTINUE TO DIG SOUTH KEEPING A
LINGERING TROUGH OVER MUCH OF SOUTHERN CALIFORNIA THROUGH THIS
AFTERNOON. MODELS HAVE SLOWED THE TROUGH EXITING THE REGION 6 TO 12
HOURS...THEREFORE THE STRONG RIDGE OF HIGH PRESSURE JUST WEST OF
NORTHERN CALIFORNIA WILL BE SLIGHTLY DELAYED MOVING IN OVER THE
STATE. THIS WILL ALLOW FOR A LESS SIGNIFICANT WARMING TREND THEN
ORIGINALLY EXPECTED OVER THE PAST FEW DAYS. OVERALL FOR
WEDNESDAY...HIGH TEMPS WILL INCREASE A FEW DEGREES IN MOST
LOCATIONS...WITH SLO INTERIOR VALLEYS INCLUDING PASO ROBLES WARMING
UP 4 TO 8 DEGREES. THERE WILL BE NIGHT THROUGH MORNING CLOUDS ACROSS
THE COASTAL AREAS N OF POINT CONCEPTION. CONFIDENCE IS LOW THAT LOW
CLOUDS WILL DEVELOP S OF POINT CONCEPTION AS THE UPPER RIDGE EXPANDS
OVER THE CALIFORNIA AND SHRINKS THE MARINE LAYER. IF STRATUS DOES
FORM...IT IS LIKELY THERE WILL BE PATCHY DENSE FOG TO DEAL WITH
AROUND THE IMMEDIATE COAST OF LA COUNTY.
FOR THU...THE UPPER RIDGE REMAINS OVER CALIFORNIA AND WHAT WILL
LIKELY BE TROPICAL STORM OR DEPRESSION MARIE WILL CONTINUE TO MOVE
NORTHWEST AROUND THE WESTERN PERIPHERAL OF THE RIDGE AS IT CONTINUES
TO WEAKEN. ANY REMNANTS FROM MARIE WILL REMAIN WELL TO THE WEST AND
NORTH OF THE FORECAST AREA BEARING NO AFFECT ON THE FORECAST AREA.
THE ONLY AFFECT FROM HURRICANE MARIE WILL BE THE HIGH SURF THAT IS
EXPECTED TO BEGIN LATE THIS MORNING THROUGH FRIDAY. SEE BEACH
DISCUSSION BELOW. ALSO CHECK OUT THE COASTAL HAZARDS STATEMENT AT
(LAXCFWLOX) FOR DETAILS. IN RESPECT TO HIGH TEMPS...RECENT MODELS
WERE INDICATING SOME VERY WEAK OFFSHORE FLOW DUE TO THE PROXIMITY OF
HURRICANE MARIE. HOWEVER MODELS HAVE DISCARDED THAT...SO WEAK
ONSHORE FLOW WILL PREVAIL. THEREFORE NOT EXPECTING TO SEE TRIPLE
DIGITS IN THE VALLEYS...AND HAVE COOLED THE COASTAL AREAS A BIT AS
WELL. LOW CLOUDS SHOULD BE LIMITED TO THE CENTRAL COAST AND POSSIBLY
DENSE FOG AROUND THE LA COUNTY COAST FRI NIGHT. THERE WILL BE A
MODERATE SUNDOWNER FOR THE SANTA BARBARA SOUTH COAST. WINDS SHOULD
REMAIN BELOW ADVISORY THRESHOLDS...BUT HIGH TEMPS ALONG THE COAST
COULD JUMP AN ADDITIONAL 5 TO 10 DEGREES LATE THURSDAY AFTERNOON.
.LONG TERM (FRI-MON)...
BOTH THE GFS AND ECMWF CONTINUE TO BE IN PRETTY GOOD AGREEMENT
KEEPING THE STRONG UPPER RIDGE OVER SOUTHERN AND CENTRAL CALIFORNIA
THROUGH SATURDAY. EXPECT WARMER THAN NORMAL HIGH TEMPS TO CONTINUE
WITH NIGHT THROUGH MORNING LOW CLOUDS LIMITED TO THE COASTAL AREAS
AND POSSIBLY DENSE FRI/SAT. BY SUNDAY INTO MONDAY THE RIDGE FLATTENS
THANKS TO ANOTHER TROUGH SWINGING OUT OF THE PACIFIC NORTHWEST.
THERE WILL BE A MORE SIGNIFICANT COOLING TREND AS THIS TROUGH LOOKS
TO REMAIN OVER THE AREA GOING INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
26/1200Z
GOOD CONFIDENCE IN TAFS WITH ONLY A 20 PERCENT CHANCE OF IFR CIGS AT
COASTAL SITES THROUGH 17Z. THERE IS A 30 PERCENT CHC OF IFR CIGS
DEVELOPING BETWEEN 08Z AND 12Z WEDNESDAY MORNING AT COASTAL TAF SITS
KSBA AND POINTS SOUTH.
KLAX...GOOD CONFIDENCE IN TAF WITH ONLY A 20 PERCENT CHANCE OF IFR
CIGS 13Z TO 17Z. THERE IS ALSO A 30 PERCENT CHANCE OF IFR CIGS
BETWEEN 08Z AND 12Z WEDNESDAY MORNING.
KBUR...HIGH CONFIDENCE IN CAVU TAF.
&&
.MARINE...
26/300 AM
SWELLS FROM HURRICANE MARIE WILL MOVE ACROSS THE AREA STARTING
TODAY. SMALL CRAFT ADVISORY CONDITIONS FOR HAZARDOUS SEAS MAY
DEVELOP WEDNESDAY SOUTH OF POINT CONCEPTION. ALSO...LOCAL SMALL
CRAFT CONDITIONS FOR WINDS ARE POSSIBLE EACH AFTERNOON THURSDAY
THROUGH SATURDAY IN THE VICINITY OF POINT CONCEPTION AND THE
NORTHERN CHANNEL ISLANDS WITH GUSTS TO 30 KNOTS.
&&
.BEACHES...
26/300 AM
HIGH SURF ADVISORY FOR EXPOSED SOUTH FACING SHORES SOUTH OF POINT
CONCEPTION REMAINS IN EFFECT FROM TODAY THROUGH FRIDAY. HURRICANE
MARIE'S SWELLS WILL IMPACT THE EXPOSED SOUTH FACING SHORES NORTH OF
POINT CONCEPTION AS WELL AND WILL PRODUCE A HIGH RIP CURRENT RISK.
AN EXTRATROPICAL STORM IN THE SOUTHERN HEMISPHERE WILL GENERATE
SWELLS THAT SHOULD ARRIVE A WEEK FROM THURSDAY. PLEASE SEE THE
LATEST LAXCFWLOX FOR CURRENT EVENT DETAILS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
BEACH HAZARDS STATEMENT (SEE LAXCFWLOX).
&&
PUBLIC...KAPLAN
AVIATION/MARINE...RORKE
SYNOPSIS...SUKUP
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 26, 5:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE AUG 26 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-271300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
HURRICANE MARIE WILL LIKELY BRING DAMAGING AND POTENTIALLY LIFE
THREATENING SURF AND VERY STRONG RIP CURRENTS TO SOUTH AND SOUTHEAST
FACING BEACHES OF LOS ANGELES...VENTURA...AND SOUTHEAST SANTA
BARBARA COUNTIES TODAY AND TONIGHT. DURING THE PEAK OF THE EVENT
LATE THIS AFTERNOON AND OVERNIGHT...DAMAGING SURF OF 10 TO 15 FEET
WILL BE LIKELY...ALONG WITH THE POTENTIAL FOR STRUCTURE DAMAGE AND
SIGNIFICANT BEACH EROSION. OTHER POTENTIAL IMPACTS WITH THIS EVENT
INCLUDE MINOR COASTAL FLOODING DURING TIMES OF HIGH TIDE...AS WELL
AS VERY STRONG RIP CURRENTS AND SNEAKER WAVES.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* BEACH HAZARDS STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
THE DAMAGING AND POTENTIALLY LIFE THREATENING SURF AND VERY STRONG
RIP CURRENTS AFFECTING SOUTH AND SOUTHEAST FACING BEACHES OF LOS
ANGELES...VENTURA...AND SOUTHEAST SANTA BARBARA COUNTIES WILL
CONTINUE THROUGH FRIDAY. DURING THE PEAK OF THE EVENT ON
WEDNESDAY...DAMAGING SURF OF 10 TO 15 FEET WILL BE LIKELY...ALONG
WITH THE POTENTIAL FOR STRUCTURE DAMAGE AND SIGNIFICANT BEACH
EROSION. OTHER POTENTIAL IMPACTS WITH THIS EVENT INCLUDE MINOR
COASTAL FLOODING DURING TIMES OF HIGH TIDE...AS WELL AS VERY STRONG
RIP CURRENTS AND SNEAKER WAVES.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* BEACH HAZARDS STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ASR
High Surf, Los Angeles County Coasts Including Downtown Los Angeles
- When
- August 26, 6:00 AM PST to August 27, 11:00 PM PST
- Where
- Los Angeles County Coasts Including Downtown Los Angeles forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $40 million
- Reported by
- Broadcast Media
Large southeast swells from Hurricane Marie generated high surf conditions along local beaches. Surf heights between 15 and 20 feet were reported at local beaches, including Cabrillo and Malibu. The swell and surf generated significant rip current activity which resulted in over 300 rescues by Los Angeles county lifeguards. At the time of high tide, some minor coastal flooding occurred including the flooding of some apartments in Seal Beach. Officials at the Ports of Los Angeles and Long Beach made initial damage estimates between 20 and 40 million dollars.
High Surf, Ventura County Coast
- When
- August 26, 6:00 AM PST to August 27, 11:00 PM PST
- Where
- Ventura County Coast forecast zone
- Reported by
- Broadcast Media
Large southeast swells from Hurricane Marie generated high surf conditions along local beaches. Surf heights between 15 and 20 feet were reported at local beaches, including Port Hueneme. The swell and surf generated significant rip current activity which resulted in numerous rescues by local lifeguards. Due to the large swell and surf, local piers experienced some damage including the pier at Port Hueneme.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, August 26 to 27, 2014$29 million · 1 in hail · 11 events
- Rip Current in New Jersey, August 26, 20141 death · 1 event
- Rip Current in Maryland, August 26, 20141 death · 1 event
- Flash Flood in Utah, August 26, 2014$100,000 · 1 event
- Hail and Damaging Winds in Illinois, August 26, 2014$50,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 26, 2014$50,000 · 1.75 in hail · 4 events
- Damaging Wind in Kansas, August 26, 2014$50,000 · 52 kt wind · 1 event
- Damaging Wind and Heavy Rain in Arizona, August 26, 2014$40,000 · 63 kt wind · 2 events
- Damaging Winds and Lightning Strike in Texas, August 26, 20143 injured · $2,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 26, 2014$11,000 · 56 kt wind · 21 events
- Lightning Strike in Colorado, August 26, 20142 injured · 1 event
- Coastal Flood and High Surf in California, August 26 to 28, 2014$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536430, 536431.